Let me say this: I am pro-IUD. I'm pro-birth control, pro-choice, pro-sexual liberation, pro-all-of-it. But there's a shadowy side to getting an IUD that no one really talks about; and for me, that shadow made itself known on my upper lip.
My IUD gave me a mustache.
OK, yes, I have had darker-than-average facial hair my whole life. But a few weeks after getting an IUD (that's an intrauterine device, a plastic contraceptive implanted in the uterus as a form of birth control), I noticed a distinct difference. The hairs on my lip were thicker and darker. I had a few wiry ones poking out from my chin. The peach fuzz covering my cheeks was more prominent.
That wasn't all. Gradually, my body changed — everything from my weight to my mood to my skin. I blamed my bout of depression on a recent move. I cursed my brand-new bacne and implemented a full-body skin-care regimen. I stepped up my gym routine to fight the bloat and weight gain. I had zero sex drive. It all happened so slowly; it didn't cross my mind that my IUD (Mirena, to be exact, a hormonal version) could be the culprit.
Is This Even Possible?
Dr. Ladynez Espinal, an obstetrician and gynecologist based in Miramar, Florida in isn't surprised I had this type of reaction to Mirena. "All hormonal IUDs have a hormone called progestin. Progestins have androgenic (testosterone-like) activity, which can cause hair growth and acne on our skin," she explains.
What's more, "Some women complain of mood swings including anxiety and depression, decreased libido and weight gain or water retention from the hormonal IUD." Check, check and check. Some other possible side effects are hair loss, spotting and disruption in insulin and cholesterol levels.
These side effects aren't necessarily normal; less than 5 percent of women with an IUD experience weight gain and one dermatologist I spoke to estimated that acne effects about 25 percent of patients with IUDs. Those who do experience some of these symptoms are typically fine with them because, well, IUDs are 99.8 percent effective at preventing pregnancy and easy to maintain (one device can last for three to 10 years). Hormonal IUDs also offer lower levels of localized hormones when compared to The Pill, which is why I decided to get one in the first place.
The fact that I was hit with all the side effects is pretty much "classic me." My system is super-sensitive, and my skin is even more sensitive — I break out in hives at the mere suggestion of wax or bleach — so my five o'clock shadow presented a unique challenge.
What I Tried
I don't have the confidence to rock a full 'stache (much respect to those who do!), so I experimented with natural alternatives for minimizing the appearance of it. YLLO Beauty Turmeric Face Scrub was one of my first finds. The brand claims that "turmeric reduces blemishes and lightens facial hair" naturally, and the scrub definitely delivered on the first part of that promise — it calmed my hormonal zits in 15 minutes flat. And the turmeric did lighten my peach fuzz a bit, albeit temporarily, due to its yellow coloring. Eventually, that fades.
After being inundated with social media ads for Luna Smooth Hair Growth Inhibitor Serum (how does Facebook know?!), I decided to give that a try, too. It's made with natural ingredients like aloe gel, chamomile and hyaluronic acid; while it was a lovely serum for my skin, I didn't notice a major difference in my stubble.
Finally, I turned to dermaplaning, a practice that "exfoliates the skin manually using a blade, removing dirt and fine hairs," as explained by Nousha Salimi, a registered nurse who specializes in natural skin-care treatments. Dermaplaning must be performed by a licensed aesthetician and is supposed to leave skin hair-free for three to four weeks, but my facial hair grew back within days. Not worth it.
In hindsight, it makes total medical sense that I didn't see a difference in hair growth or color with these practices: My IUD was still pumping progestin through my system. As Dr. Espinal explains, "Until we fix the hormonal problem, [these] will only be temporary solutions. The facial hair will keep coming back."
How to Get Rid of an IUD Mustache
One way to do that, says New Jersey-based dermatologist Dr. Aanand Geria, is with a pill called spironolactone, or "spiro" for short. The drug was originally intended to treat hypertension, but has since become one of the most popular hormonal acne medications on the market because of its side effect of "blocking the effects of androgenic hormones," explains Dr. Geria. "It can be useful for hormonal acne, hair loss and excessive facial hair."
However, "The best alternative would be to switch to a non-hormonal copper IUD," he says. "If this is not feasible, you could try switching to a lower-dose hormonal IUD, which reduces the risk of acne but does not eliminate it. Another option is to skip the IUD altogether and consider going on combination birth control pills." (The Pill is also hormonal, but contains estrogen to balance out the effects of progestin, so many women find that it helps to calm acne and keep unwanted facial hair growth at bay.)
Dr. Rachael Cayce, a dermatologist with DTLA Derm, adds, "Mild cases can be treated with a topical cream." Dr. Espinal agrees, but suggests working with your OB-GYN and dermatologist to come up with a treatment plan that's right for you, since every patient is different — especially when it comes to hormones.
Life After IUD
My ultimate decision was to have my IUD removed. Dr. Cayce estimates that it takes between one and three months for hormone levels to regulate post-IUD, so there's still a slight amount of androgenic progestin coursing through my body.
For weekly maintenance of my hormonal mustache, I rely on Dermaflash, an at-home dermaplaning device that's super easy to use and gets the job done. (It also makes skin super-smooth, since it's a form of physical exfoliation.) In addition, I've been drinking two cups of spearmint tea daily, which has low levels of anti-androgen properties, and I take the natural supplement DIM every morning for the same reason.
True, these remedies are probably not as powerful as spiro – but I’m more of an all-natural girl, anyway. Taking one medication to counter the effects of another just doesn’t make sense for me right now; my goal is to strip away as much as possible. (And that includes my mustache.)
Please note: Occasionally, we use affiliate links on our site. This in no way affects our editorial decision-making.